Doctors Lounge - Pharmacy Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Pharmacy Answers List

Forum Name: Pharmacy & Drug Topics

Question: Allergic Reaction?


 kansascitygirl73 - Tue Oct 21, 2003 8:41 am

I started taking wellbutrin a bit over a month ago. With the last week I broke out into hives. I went to the doctor for that and also bone pain in my arms and knees. I am being tested for arthritis. The doctor seemed concerned about a possible allergic reaction but was unsure because the symptoms didn't quite display right for that. I have had hives like this twice before and these appear to be the same (pressure to skin causes them) other than the length of time they have lasted (longer this time). I was wondering what the typical length of time is when on a medication before you display an allergy to it. I had one allergic reaction to med before (zoloft) and it displayed within four days. I would appreciate any information you can offer me. Thank you.
 Dr. Tamer Fouad - Sun Oct 26, 2003 6:46 pm

User avatar kansascitygirl,
Willbutrin or bupropion may lead to rash in 1-10% of the cases. The period of time and extent of the rash depends on many factors including patient factors (different patients have different immunity) the dose taken, amongst many other things. In most cases however, allergy appears within the first few days.

Some of the causes of urticaria or hives are:
    (a) Allergens: A large number allergens have been identified as causative agents for some cases of urticaria. It may be noted that urticaria is an individual hypersensitivity and the following factors may not cause urticaria in all urticaria-prone individuals.
    :: food allergens: Milk, cheese, egg, protein products, wheat, cereals, certain daals as used in India, peas, orange, fish, chicken, etc. Synthetic and natural food additives and artificially-flavored food articles.

    (b) Environmental factors: Exposure to pollen, house-dust, buffalo dander, fungi, change in temperature, etc. are known exciting factors. Extreme cold, heat, pressure may also induce urticaria.

    (c) Drugs: Man made drugs is the major cause for urticaria, such as antibiotics (Penicillin), anti-inflammatory medicines (aspirin, indomithasin), vaccination and foreign sera, etc. Hormonal preparation, contraceptive pills, etc. Animals treated with penicillin excrete a small amount of it in the milk sufficient to cause urticaria in sensitive individuals.

    (d) Infections and infestation: Insect bites, Fungal, protozoal, frequent bacterial Infections (Urinary tract), viral infection (Hepatitis), Helminthiasis (worm infestation, such as round worms), etc. Domestic contact with the pet animals should be examined, which are known factors causing urticaria.

    (e) Synthetic products: Use of personal products such as deodorant, perfume, and talcum powder, cosmetic products, animal derivatives, and similar synthetic substances may induce this disorder.

    (f) Emotional factors: Especially in chronic, recurring cases of urticaria the role of emotional factors must be examined. Emotional stresses may directly or indirectly make on susceptible to develop a tendency to urticaria. The psychological factors may work as exciting, aggravating or maintaining cause.

    (g) Systemic and general disease: Urticaria in some cases may present as a sign of other systemic or general internal disease such as hormonal disorders ( hyperthyroidism ), SLE, polycythaemia, reticuloses. In certain variety of malignancies (cancer) urticaria may present as a precursor.

    (h) Idiopathic cause: No list of causation is complete without adding a paragraph of 'Idiopathic' which simply implies causes which are unknown!


Best regards,

| Check a doctor's response to similar questions

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us